Article

Inadvertent intra-arterial injection of thiopentone.

Canadian Anaesthetists? Society Journal 08/1980; 27(4):395-8.
Source: PubMed

ABSTRACT A case is recorded in which intra-arterial injection of thiopentone 2.5 per cent was made into an aberrant branch of the radial artery at the lateral aspect of the wrist. Although the intra-arterial injection of thiopentone is a fairly uncommon accident, especially on the dorsum of the hand, nevertheless, precautions should always be taken to avoid it. These precautions should include palpating for a pulse before application of a tourniquet and after removal of the tourniquet, and checking for backflow of blood after insertion of the cannula. The anaesthetist should always have a high index of suspicion, should use a vessel which is significantly remote from any palpable pulse and should always pause after a test dose of one or two ml of thiopentone solution to ensure that the injection is not uncomfortable. Some of the anatomical abnormalities to be found in the arterial supply to the forearm and hand have been described, and the immediate and late treatment of accidental arterial injection of thiopentone has also been detailed.

0 Bookmarks
 · 
64 Views
  • Source
    [Show abstract] [Hide abstract]
    ABSTRACT: We present the case of a patient who had an unintentional placement of an arterial catheter in an aberrant radial artery. This arterial abnormality is reviewed, as are the potential consequences of intra-arterial injection. Finally, treatment reco-mmendations are summarized. An 81-year-old man underwent cervical exploration for hyperparathyroidism. His past medical history was significant for coronary artery disease, hypertensi-on, diabetes type II, chronic renal insu-fficiency, paroxysmal atrial fibrillation, anemia and gammopathy of unknown significance. After application of monitors in the ope-rating room, a tourniquet was applied and intravenous access (IV) access was obtained with a 20 gauge catheter. Intravenous access was somewhat dif-ficult, but eventually successful in dor-sum of the right arm near the wrist. This was the same side as the non-invasive blood pressure cuff. After catheter pla-cement, blood return was noted thro-ugh the intravenous tubing coincident with inflation of the blood pressure cuff. After cuff deflation, the blood return was noted to be pulsatile and once atta-ched to the monitor, found to be arterial. The catheter was used to monitor the patient throughout the procedure and removed uneventfully at the end of the procedure. No adverse sequelae were observed. Figure 1 shows the course of the aberrant radial artery. Note its position lateral to the radial malleolus.
    01/2011;
  • Source
    [Show abstract] [Hide abstract]
    ABSTRACT: Unintentional intra-arterial injection of medication, either iatrogenic or self-administered, is a source of considerable morbidity. Normal vascular anatomical proximity, aberrant vasculature, procedurally difficult situations, and medical personnel error all contribute to unintentional cannulation of arteries in an attempt to achieve intravenous access. Delivery of certain medications via arterial access has led to clinically important sequelae, including paresthesias, severe pain, motor dysfunction, compartment syndrome, gangrene, and limb loss. We comprehensively review the current literature, highlighting available information on risk factors, symptoms, pathogenesis, sequelae, and management strategies for unintentional intra-arterial injection. We believe that all physicians and ancillary personnel who administer Intravenous therapies should be aware of this serious problem.
    Mayo Clinic Proceedings 07/2005; 80(6):783-95. · 5.79 Impact Factor

Full-text

Download
0 Downloads
Available from